Aug 31, 2015
A new study in the Journal of Clinical Oncology (JCO) revealed several new findings about the four main symptoms of oxaliplatin-induced acute neuropathy and how these symptoms play out over time among oncology patients in a clinical setting. Neuropathy manifests as pain, numbness, tingling, or muscle weakness in the feet, hands, and other parts of the body.
The study, “Clinical Course of Oxaliplatin-Induced Neuropathy – Results from the Randomized Phase III Trial N08CB (Alliance),” found that the four symptoms—sensitivity to touching cold items, discomfort swallowing cold items, throat discomfort, and muscle cramps—tend to be more severe during the second cycle of chemotherapy than in the first cycle and that some patients’ symptoms do not abate between cycles—this second finding stands In contrast to claims that the symptoms of acute (short-term) neuropathy are reversible between cycles. In addition, the study, published online, ahead of print, August 17, found that the severity of symptoms in the first cycle predicts how severe symptoms will be in subsequent cycles and that patients who develop more acute neuropathy symptoms have a higher risk of developing chronic (long-term) neuropathy, even out to 18 months after treatment.
Coauthor Charles L. Loprinzi, MD, FASCO, explained the motivation behind the study.
“Chemotherapy neuropathy is a large, unsolved problem for many types of chemotherapeutic drugs since we don't have any good ways of trying to prevent neuropathy and we lack good ways to treat it. Understanding the clinical manifestation of neuropathy over time may help us better appreciate what causes the symptoms. Additionally, this information may better facilitate our ability to talk to patients about neuropathy manifestations.”
Data on symptoms was collected during treatment and up to 18 months after
The study reported in JCO collected data from 346 patients scheduled to receive 12 cycles of FOLFOX (fluorouracil, leucovorin, oxaliplatin) as part of the North Central Cancer Treatment Group (Alliance) trial N08CB. Just prior to each cycle of FOLFOX and for five consecutive days after the start of each two-week cycle of chemotherapy, patients completed questionnaires rating the severity of their symptoms on a scale from one to 10, with 10 being the most severe. In addition, patients completed the European Organization for Research and Treatment of Cancer (EORTC) Chemotherapy-Induced Peripheral Neuropathy Quality of Life Questionnaire (QLQ-CIPN20) at the beginning of each cycle and then again at months one, three, six, 12, and 18 after the last day of chemotherapy.
Findings about acute neuropathy
The study reported five new findings about neuropathy arising from treatment with oxaliplatin. In addition to the findings listed above, the study showed that among patients who do not experience any of the acute symptoms in cycle one, most will eventually develop symptoms in subsequent cycles, but the majority of these symptoms will be mild. The study also found a moderate correlation between the following three symptoms: sensitivity to touching cold items, discomfort swallowing cold items, and throat discomfort. In addition, the study illustrates that the majority of patients reported moderate to severe acute symptoms during their treatment with FOLFOX.
Findings about chronic neuropathy
The study, which followed patients up to 18 months from their last chemotherapy treatment, confirmed findings from previous studies about the nature of chronic neurotoxicity; the study found that long-term symptoms are predominantly sensory, rather than motor, and that these symptoms worsen over the 12 cycles of FOLFOX treatment. The study also found that during chemotherapy administration sensory symptoms are more severe in the fingers and hands than in the toes and feet, but that this pattern reverses in the months after patients complete chemotherapy.
Dr. Loprinzi noted that the study also confirmed the presence of “coasting,” a phenomenon in which symptoms of neuropathy, on average, worsen over the three months following completion of oxaliplatin, and then begin to recover as the nerves heal.
“We did notice that patients did get worse during the three months after stopping the oxaliplatin,” said Dr. Loprinzi. “However, the worsening neuropathy severity was at the same slope as what it was during the prior three months while the patients were receiving chemotherapy. In my mind, this tells me that it’s just that it takes about three months after the last dose of chemotherapy before a patient gets the full neuropathic effect, as opposed to thinking that stopping chemotherapy somehow causes neuropathy to worsen.”
Charles L. Loprinzi, MD, FASCO, is the Regis Professor of Breast Cancer Research at the Mayo Clinic, in Rochester, MN where he is also an emeritus Chair of the Division of Medical Oncology. An ASCO member since 1985, he is an Associate Editor of the Cancer.net editorial board, the founding editor of the Art of Oncology section of JCO, and a member of several ASCO committees .
Abstract of the original JCO article.
PDF of the original JCO article.
Pachman DR, Qin R, Seisler D, et al. Clinical course of oxaliplatin-induced neuropathy – results from the randomized phase III trial N08CB (Alliance). J Clin Oncol. Epub 2015 August X.
The Exclusive Coverage series on ASCO.org highlights selected research from JCO and JOP with additional perspective provided by the lead or corresponding author.
@ 2014 American Society of Clinical Oncology